Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Very tired
Jan 17, 2002

Greetings from the UK Dr Robert. Can you explain what Procrit is, the manufactorer, what other names it might be under. I am an HIV poz person, feelin tired all the time. My HIV nurse has never heard of Procrit and I have read many times your reports. Any advice would be helpful. Thanks... PS Stanford is a great place been many times !

Response from Dr. Frascino

Hey UK!

Procrit is synthetic erythropoietin. It is identical to a substance your body produces naturally. Erythropoietin stimulates red blood cell production. Other names for Procrit? The only one I know is Epogen. Aside from this I'm not aware of other trade names. The generic name for the medication is Recombinant Human Erythropoietin. It's sometimes referred to as Epoetin alfa or just EPO (both of which are easier to spell!). The manufacturers are Ortho Biotech(Procrit) and Amgen (Epogen).

So, check with your HIV nurse's supervising physician or a pharmacist. Ask about recombinant human erythropoietin (Epoetin alfa or EPO) for the treatment of HIV-related anemia.

Regarding your fatigue, remember in the setting of HIV disease, fatigue is often caused by several factors occurring simultaneously and all contributing to excessive tiredness. Certainly, check to see if you're anemic (hemoglobin less than 12 for women; less than 14 for men) and then determinewhy. If the anemia is related to HIV or bone marrow suppression from AZT, then Procrit (by any name) should be quite effective. It has an excellent safety record and does not interact with any other drugs. Write back if you have additional concerns.

Cheerio. Give my best to Old London Town!

Dr. Bob.


Previous
Sick mom
Next
Is HIV tough?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement